• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast for Healthcare Professionals: Cefepime and risk of seizure in patients not receiving dosage adjustments for kidney impairment

 

Listen to This Podcast

Narrator: Welcome to the FDA Drug Safety Podcast for Healthcare Professionals from the Division of Drug Information. Today’s topic: Cefepime and risk of seizure in patients not receiving dosage adjustments for kidney impairment

Lesley Navin, a nurse practitioner in the Division, will provide you with additional information about this Communication.

Guest Speaker: On June 26, 2012, the FDA issued a Drug Safety Communication reminding health care professionals about the need to adjust the dosage of the antibacterial drug cefepime in patients with renal impairment. There have been cases of a specific type of seizure called nonconvulsive status epilepticus associated with the use of cefepime, primarily in patients with renal impairment who did not receive appropriate dosage adjustments of cefepime. The Warnings and Precautions and the Adverse Reactions sections of the cefepime label are being revised to highlight this risk.

Cases of nonconvulsive status epilepticus associated with cefepime are documented in the medical literature and have been identified in FDA’s Adverse Event Reporting System, or AERS, database. Most cases occurred in patients with renal impairment who did not receive appropriate dosage adjustment; however, some cases occurred in patients receiving dosage adjustment appropriate for their degree of renal impairment. In the majority of cases, the seizures were reversible and resolved after discontinuing cefepime and/or after hemodialysis.

To minimize the risk of seizures, health care professionals should adjust the dose of cefepime in patients with creatinine clearance less than or equal to 60 mL/min. If seizures associated with cefepime therapy occur, consider discontinuing cefepime or making appropriate dose adjustments in patients with renal impairment.

At this time, FDA recommends that Health Care Professionals be aware that:

  • The dosage of cefepime should be adjusted in patients with creatinine clearance less than or equal to 60 mL/min.
  • Nonconvulsive status epilepticus has been reported with cefepime. Most cases occurred in patients with renal impairment for whom the dosage was not appropriately adjusted.
  • In the majority of cases, the seizures were reversible and resolved after discontinuation of cefepime and/or after hemodialysis. If a patient experiences a seizure during cefepime therapy, health care professionals should consider discontinuing cefepime or making appropriate dosage adjustments in patients with renal impairment.
  • Adverse events involving cefepime should be reported to the FDA MedWatch program at www.fda.gov/medwatch.

Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information.  A link to this communication, including the complete Data Summary, can be found at www.fda.gov/DrugSafetyCommunications.   If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

Follow us on Twitter @FDA_Drug_Info for up to the minute important drug information.  Know the moment it happens